Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 216, NWS State College, PA

August 3, 2007Adams County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 3, 2007, 4:58 PM EDT for Adams County, York County, Pennsylvania. It was in force for 62 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2007, 4:58 PM EDT (20:58 UTC)
Expired
Aug 3, 2007, 6:00 PM EDT
In force
62 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Adams County, PA, York County, PA

The radar

The Sterling radar (KLWX), 107 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 5:00 PM EDTTSTM WND DMGNew Oxford, PA911 CENTER REPORTED TREES DOWN.
Aug 3, 5:03 PM EDTTSTM WND DMGHanover, PATREES AND POWER LINES DOWN THROUGHOUT TOWN.
Aug 3, 5:05 PM EDTTSTM WND DMGHanover, PALARGE TREE DOWN. ROOF DAMAGED.
Aug 3, 5:20 PM EDTTSTM WND DMGHanover, PAMEASURED WIND GUST TO 62 MPH AT CLEARFIELD ELEMENTARY SCHOOL.
Aug 3, 5:25 PM EDTTSTM WND DMGMcsherrystown, PATREES DOWN ON ROUTE 116.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2007-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2007-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 032059
SVRCTP
PAC001-133-032200-
/O.NEW.KCTP.SV.W.0216.070803T2058Z-070803T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
458 PM EDT FRI AUG 3 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  EAST CENTRAL ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 600 PM EDT

* AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR HANOVER...AND
  MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HANOVER AND PARKVILLE AROUND 505 PM EDT...
  SPRING GROVE AROUND 535 PM EDT...
  THOMASVILLE AROUND 540 PM EDT...
  CODORUS AROUND 555 PM EDT...

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...STATE
ROAD 94.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3990 7711 3975 7711 3978 7681 3995 7684

$$

FORECASTER: DEVOIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:27 PM EDT, 31 minutes earlier.

Area forecast discussion, Aug 3, 4:27 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
427 PM EDT FRI AUG 3 2007

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD FRONT
WILL CONTINUE ACROSS CENTRAL AND EASTERN PENNSYLVANIA THROUGH THIS
EVENING. THIS FRONTAL SYSTEM WILL BECOME NEARLY STATIONARY JUST
SOUTH OF THE COMMONWEALTH OVER THE WEEKEND...THEN RETURN NORTHWARD
THROUGH THE STATE ON MONDAY AS A WARM FRONT. THIS FRONT WILL WAVER
IN THE VICINITY OF PENNSYLVANIA THROUGH LATE NEXT WEEK...WHICH
MAY RESULT IN PERIODS OF UNSETTLED WEATHER.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
SVR THUNDERSTORM WATCH #560 REMAINS VALID UNTL 10PM ACROSS NCENT
PA. PRIMARY THREATS WILL REMAIN DAMAGING WINDS AND HAIL. LATEST
MCD SUGGEST ADDITIONAL WATCH BOX IS UNLIKELY.

SCT CONVECTION CONTINUES ACROSS NCENT PA ALONG PRE-FRONTAL WIND
SHIFT WITH THE MAIN COLD FRONT/DEWPOINT GRADIENT STILL WEST OF
LAKE ERIE. MORE ISOLD ACTIVITY CAN BE FOUND FURTHER TO THE SOUTH
AND EAST. DESPITE WEAK DEEP LAYER FLOW...MODERATE THERMODYNAMIC
PROFILES COMBINED WITH A MOIST BLYR AND STEEP LOW/MID LVL LAPSE
RATES WILL CONTINUE TO SUPPORT ISOLD/SCT PULSE-TYPE STORMS THROUGH
THIS EVENING.

TSTORM COVERAGE SHOULD DECREASE WITH THE LOSS OF DAYTIME
HEATING/SUNSET. AS THE FRONT CONTINUES TO MOVE SEWD...LOW POPS
LOOK GOOD FOR THE SERN ZONES BTWN 00-06Z.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH SUNDAY NIGHT/...
SCT CONVECTION LIKELY TO LAST FOR A TIME TONIGHT ACROSS
SERN PA AS COLD FRONT SAGS THRU THE AREA. HAVE DECREASED POPS FROM
NW-SE WITH NO MENTION OF PCPN AFT 06Z.

SFC HIGH PRESSURE BUILDS IN FOR SAT WITH IMPROVEMENT EXPECTED
FROM NW-SE. STILL QUITE WARM...BUT DEWPOINTS WILL DROP OFF A BIT
MAKING FOR SLIGHTLY MORE COMFORTABLE CONDITIONS.

BLW NORMAL PWATS AND HIGH PRESSURE OVERHEAD WILL SUPPORT A RATHER
COOL AND REFRESHING NIGHT SATURDAY INTO SUNDAY MORNING. FOCUS
THEN SHIFTS TO POTENTIAL MCS ACTIVITY SUNDAY AS MID-LVL ENERGY
RIPPLES EWD ALONG Q-STNRY BNDRY. HAVE MAINTAINED CHC POPS GIVEN
THE LOW PREDICTABILITY OF SHORT WAVE DETAILS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
HOT/HUMID PATTERN WILL CONTINUE IN THE LONG TERM. MODELS/ENSEMBLES
STILL INDICATE NEARLY ZONAL FLOW FROM THE UPPER PLAINS EWD INTO
THE NORTHEAST WITH BROAD SUBTROPICAL RIDGING OVER THE SOUTHEAST.
GIVEN THIS FLOW REGIME...STORM TRACK WILL BE PRIMARILY ALONG THE
SRN EDGE OF THE WESTERLIES OR ALONG MSTR AXIS /ABOVE NORMAL PWAT/
FROM THE NCENT PLAINS EWD INTO SRN NEW ENGLAND/MID-ATLANTIC.
STILL HIGH UNCERTAINTY AS TO EXACTLY WHERE THE BNDRY WILL SET
UP...SO LOW CHC POPS THRU THE PD STILL LOOK GOOD. DEPENDING UPON
LOCATION OF FRONTAL ACTIVITY..SEVERAL PDS OF UNSETTLED WEATHER
ARE POSSIBLE. OVERALL...ONLY MADE MINOR TWEAKS TO THE DY4-7 FCAST.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
CONVECTION ALONG AND PRECEDING THE WEAK COLD FRONT MOVING W-E THRU
PA THIS AFTN AND EVE TMPRLY LWRG CONDS TO IFR IN TSTMS AND GSTY SFC
WNDS. OVRALL VFR SKIES XCP AREAS MVFR VSBYS IN HAZE IN AFTN AND EVE.
TSTMS DSPTG LTR IN EVE WITH SKIES CLRNG AND PTCHY FOG FRMG BFR SR
ESPCLY VLY LOCNS. VFR CONDS SAT AM XCP IPVG CONDS FAR SRN TIER DURG
AM. VFR CONDITIONS AND LIGHT WINDS ARE LIKELY SAT AFTN THRU EARLY
SUNDAY AS HIGH PRESSURE PASSES OVER THE STATE. A WARM FRONT WILL
LIKELY PUSH INTO THE REGION BY SUNDAY AFTERNOON OR SUNDAY
EVENING...ACCOMPANIED BY SCATTERED THUNDERSTORMS WITH LOCALLY
REDUCED CIGS/VIS.

UNSETTLED WEATHER WILL CONTINUE THROUGH MID WEEK...WITH SCATTERED
AFTERNOON AND EVENING CONVECTION...MORE LIKELY IN CENTRAL AND
NORTHERN PORTIONS OF THE REGION.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...FITZGERALD/STEINBUGL
LONG TERM...STEINBUGL
AVIATION...BUDD/RXR
Hazardous weather outlook, Aug 3, 1:03 PM EDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
103 PM EDT FRI AUG 3 2007

PAZ004-017>019-024>028-033>036-049>053-056>059-063>066-041715-
WARREN-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
103 PM EDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT MAY BE NEEDED THIS
AFTERNOON AND TONIGHT.

PAZ005-006-010>012-037-041-042-045-046-041715-
MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
103 PM EDT FRI AUG 3 2007

...SEVERE THUNDERSTORM WATCH 560 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

STEINBUGL

In the hours before

Special weather statement, Aug 3, 2:52 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
252 PM EDT FRI AUG 3 2007

PAZ034-031930-
BEDFORD-
252 PM EDT FRI AUG 3 2007

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BEDFORD COUNTY...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF BREEZEWOOD...MOVING EAST AT 10
MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR EVERETT AT 255 PM AND BREEZEWOOD AROUND
315 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 150 AND 164...AND
I-70 BETWEEN MILE MARKERS 147 AND 150. THIS WILL ALSO IMPACT THE
FOLLOWING MAJOR ROADS...ROUTE 30.

FORECASTER: RXR
Special weather statement, Aug 3, 3:09 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
309 PM EDT FRI AUG 3 2007

PAZ010-011-031945-
CAMERON-ELK-
309 PM EDT FRI AUG 3 2007

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ELK AND WEST CENTRAL
CAMERON COUNTIES...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES EAST OF JOHNSONBURG...MOVING EAST AT 20
MPH.

THIS STORM WILL BE NEAR ST. MARYS AROUND 320 PM...TRUMAN AROUND 340
PM AND BENEZETTE AROUND 345 PM.

FORECASTER: LA CORTE
Special weather statement, Aug 3, 3:11 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
311 PM EDT FRI AUG 3 2007

PAZ006-037-041-031945-
NORTHERN LYCOMING-POTTER-TIOGA-
311 PM EDT FRI AUG 3 2007

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LYCOMING...
SOUTHEASTERN POTTER AND SOUTHEASTERN TIOGA COUNTIES...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
WEST ELMIRA TO 2 MILES EAST OF WELLSBORO TO 19 MILES SOUTHWEST OF
WELLSBORO...MOVING SOUTHEAST AT 30 MPH.

THESE STORMS WILL BE NEAR MORRIS AROUND 320 PM...SLATE RUN AROUND 325
PM...OGDENSBURG AROUND 340 PM AND LITTLE PINE STATE PARK AROUND 345
PM.

FORECASTER: LA CORTE
Special weather statement, Aug 3, 3:20 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT FRI AUG 3 2007

PAZ037-031930-
TIOGA-
320 PM EDT FRI AUG 3 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TIOGA COUNTY...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF MANSFIELD...MOVING SOUTHEAST AT
10 MPH.

THIS STORM WILL BE NEAR MILLERTON AROUND 325 PM AND ROSEVILLE AROUND
330 PM.

FORECASTER: LA CORTE
Special weather statement, Aug 3, 3:33 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
333 PM EDT FRI AUG 3 2007

PAZ006-032015-
POTTER-
333 PM EDT FRI AUG 3 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL POTTER COUNTY...

AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 24 MILES SOUTH OF WELLSVILLE...MOVING EAST AT 10
MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR COUDERSPORT AROUND 345 PM AND DENTON HILL
STATE PARK AROUND 415 PM.

FORECASTER: LA CORTE
Special weather statement, Aug 3, 4:41 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
441 PM EDT FRI AUG 3 2007

PAZ046-051-053-032115-
COLUMBIA-MONTOUR-SOUTHERN LYCOMING-
441 PM EDT FRI AUG 3 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN COLUMBIA...NORTHERN
MONTOUR AND SOUTHEASTERN LYCOMING COUNTIES...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF MONTOURSVILLE...MOVING EAST
AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR LAIRDSVILLE AROUND 450 PM...MILLVILLE AROUND
455 PM...BIGGERTOWN AROUND 500 PM...ORANGEVILLE AROUND 505 PM AND
STILLWATER AROUND 510 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 235 AND 242...I-180 BETWEEN MILE MARKERS 10
AND 18.

FORECASTER: LA CORTE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:29 PM EDTSevere Thunderstorm WarningCTPPotter46 min
Aug 3, 2:42 PM EDTSevere Thunderstorm WarningCTPClearfield63 min
Aug 3, 3:22 PM EDTSevere Thunderstorm WarningCTPTioga53 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.